Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 9, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 25, 2016, 7:37 PM CDT for McIntosh County, North Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2016, 7:37 PM CDT (00:37 UTC)
- Expired
- May 25, 2016, 8:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County McIntosh County, ND
The radar
The Aberdeen radar (KABR), 96 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
526
WUUS53 KBIS 260037
SVRBIS
NDC051-260115-
/O.NEW.KBIS.SV.W.0009.160526T0037Z-160526T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
737 PM CDT WED MAY 25 2016
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN MCINTOSH COUNTY IN SOUTHEASTERN NORTH DAKOTA...
* UNTIL 815 PM CDT
* AT 736 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ASHLEY...
MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
EASTERN MCINTOSH COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4596 9931 4610 9948 4628 9940 4628 9900
4597 9901
TIME...MOT...LOC 0036Z 229DEG 29KT 4609 9931
HAIL...1.00IN
WIND...60MPH
$$
VINING2 follow-up statements
004
WWUS53 KBIS 260104
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
804 PM CDT WED MAY 25 2016
NDC051-260115-
/O.CON.KBIS.SV.W.0009.000000T0000Z-160526T0115Z/
MCINTOSH ND-
804 PM CDT WED MAY 25 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN MCINTOSH COUNTY...
AT 804 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES SOUTH OF
KULM...OR 17 MILES EAST OF ASHLEY...MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN MCINTOSH COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4601 9914 4628 9918 4628 9900 4597 9901
TIME...MOT...LOC 0104Z 229DEG 33KT 4610 9902
HAIL...1.00IN
WIND...60MPH
$$
VINING718
WWUS53 KBIS 260115
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
815 PM CDT WED MAY 25 2016
NDC051-260125-
/O.EXP.KBIS.SV.W.0009.000000T0000Z-160526T0115Z/
MCINTOSH ND-
815 PM CDT WED MAY 25 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCINTOSH COUNTY
HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING HAS
BEEN ALLOWED TO EXPIRE.
LAT...LON 4601 9914 4628 9918 4628 9900 4597 9901
TIME...MOT...LOC 0113Z 229DEG 29KT 4610 9902
$$
VININGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 7:08 PM CDT, 29 minutes earlier.
Area forecast discussion, May 25, 7:08 PM CDT, 29 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 708 PM CDT WED MAY 25 2016 .UPDATE... Issued at 658 PM CDT Wed May 25 2016 Scattered convection continues to spread east across northwest and central ND. Surface low in eastern ND with a trough into northwest north dakota toward an upper low over northeast MT. This scenario is producing a favorable environment for thunderstorm activity. Over northwest ND the NST parameter was pegged earlier and there was a funnel cloud reported northwest of plaza. Over the south central portion of the state more shear and instability remain with the added forcing of a shortwave moving into the vicinity. The problem is that we will continue to stabilize as we move through the evening, and this area saw limited heating during the daytime. Think the potential for a severe storm still remains over the south central portion of the state but will continue diminish as we move into the late evening. && .SHORT TERM...(This evening through Thursday) Issued at 222 PM CDT Wed May 25 2016 Thunderstorms today highlight the short term. An upper level low centered over the border of Saskatchewan and northern Montana is keeping the region in southwest cyclonic flow. Two upper level short waves can be seen on water vapor satellite imagery. One is located over central North Dakota and lifting north. This wave was associated with early morning precipitation that has now generally moved away from western and central North Dakota. The second wave is currently located near the southern Black Hills of South Dakota and is starting to spark off scattered showers and thunderstorms over much of the western Dakotas. At the surface, low pressure has propagated north from South Dakota into southeastern North Dakota with a surface trough extending northwest across central and western North Dakota. Breaks in the clouds in the south central and southeast should help to continue destabilizing the atmosphere through the atmosphere. Latest guidance and RAP mesoanalysis trends suggest a large area of 500-1500 J/KG MLCAPE along a line from Bismarck to Jamestown and south to the state border. Stronger deep layer shear is vacating the area with the leading short wave. However, guidance does suggest an environment marginally conducive for non- supercell tornadoes/landspouts. Strong low level CAPE/steep lapse rates, elevated surface vorticity associated with the low/trough, and very little shear could contribute to one or two brief/weak tornadoes given the stronger cores. Otherwise, expect pulse style storms with small hail and gusty winds as the main threats given the weak shear in place. Overnight, expect continued showers and thunderstorms to wrap around the low, mainly in the north and west. Chances for precipitation will continue through Friday. .LONG TERM...(Friday through Wednesday) Issued at 222 PM CDT Wed May 25 2016 Persistant southwesterly flow will continue over the area through the extended period as trough lingers over the western CONUS. This will bring a daily chance for showers and thunderstorms. The timing of individual waves lifting through the flow remains tricky, so will more or less keep broad-brushed chances through much of the period. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 658 PM CDT Wed May 25 2016 Showers and scattered thunderstorms will continue this evening from Williston to Minot and southeast to Bismarck and Jamestown. Areas of mvfr ceilings are possible late tonight into Thursday morning. Chance of thunderstorms again Thursday afternoon. && .BIS Watches/Warnings/Advisories... NONE. && UPDATE...TWH SHORT TERM...ZH LONG TERM...JJS AVIATION...TWH
Hazardous weather outlook, May 25, 7:10 PM CDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 710 PM CDT WED MAY 25 2016 NDZ001>005-009>013-017>021-031>033-040>044-270015- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-GOLDEN VALLEY- BILLINGS-STARK-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS- 710 PM CDT WED MAY 25 2016 /610 PM MDT WED MAY 25 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT NUMEROUS RAIN SHOWERS WITH EMBEDDED THUNDERSTORMS ARE FORECAST TODAY. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH TUESDAY... INCLUDING THE MEMORIAL DAY HOLIDAY WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ022-023-025-034>037-045>048-050-051-270015- SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-SIOUX- EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 710 PM CDT WED MAY 25 2016 /610 PM MDT WED MAY 25 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST TODAY THROUGH THIS EVENING. A FEW STORMS MAY BE STRONG ACROSS SOUTH CENTRAL NORTH DAKOTA AND THE JAMES RIVER VALLEY THIS AFTERNOON AND EVENING WITH SMALL HAIL AND GUSTY WINDS. A BRIEF OR WEAK TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH TUESDAY... INCLUDING THE MEMORIAL DAY HOLIDAY WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE POSSIBLE THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, May 25, 5:26 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
526 PM CDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL SOLEN 46.39N 100.80W
05/25/2016 E1.00 INCH SIOUX ND TRAINED SPOTTER
HAIL UP TO 1 INCH IN DIAMETER.
&&
HAMILTONSpecial weather statement, May 25, 5:31 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
531 PM CDT WED MAY 25 2016
NDZ035-252315-
BURLEIGH ND-
531 PM CDT WED MAY 25 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BURLEIGH COUNTY
UNTIL 615 PM CDT...
AT 530 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SOUTHERN BISMARCK...MOVING EAST AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BISMARCK...LINCOLN...MENOKEN...MCDOWELL DAM RECREATION AREA AND
UNIVERSITY OF MARY.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4672 10078 4674 10078 4674 10081 4675 10084
4677 10084 4679 10082 4681 10082 4686 10087
4702 10051 4671 10036
TIME...MOT...LOC 2230Z 248DEG 11KT 4679 10076
HARGROVESpecial weather statement, May 25, 6:32 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
632 PM CDT WED MAY 25 2016
NDZ011-012-260015-
MCHENRY ND-WARD ND-
632 PM CDT WED MAY 25 2016
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL MCHENRY AND
SOUTHEASTERN WARD COUNTIES UNTIL 715 PM CDT...
AT 631 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF SAWYER...OR 12 MILES SOUTH OF MINOT...MOVING NORTHEAST
AT 15 MPH.
HALF INCH HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MINOT...VELVA...SURREY...SAWYER AND LOGAN.
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4831 10116 4808 10086 4785 10127 4785 10129
4799 10146
TIME...MOT...LOC 2331Z 227DEG 12KT 4805 10125
HARGROVELocal storm report, May 25, 6:53 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
653 PM CDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM FUNNEL CLOUD 10 NW PLAZA 48.13N 102.11W
05/25/2016 MOUNTRAIL ND PUBLIC
PICTURE POSTED ON FACEBOOK
&&
KROLAKLocal storm report, May 25, 7:10 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
710 PM CDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM FUNNEL CLOUD COLEHARBOR 47.54N 101.22W
05/25/2016 MCLEAN ND PUBLIC
PICTURE RELAYED FROM MEDIA TAKEN BY THE PUBLIC.
&&
ZHSpecial weather statement, May 25, 7:29 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 729 PM CDT WED MAY 25 2016 NDZ035-036-046-260115- EMMONS ND-KIDDER ND-BURLEIGH ND- 729 PM CDT WED MAY 25 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KIDDER... SOUTHEASTERN BURLEIGH AND NORTHEASTERN EMMONS COUNTIES UNTIL 815 PM CDT... AT 728 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST OF BRADDOCK...OR 22 MILES SOUTHWEST OF STEELE...MOVING EAST AT 15 MPH. PENNY SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BRADDOCK...MOFFIT AND KINTYRE. VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4659 10039 4673 10037 4682 9991 4641 9992 TIME...MOT...LOC 0028Z 270DEG 15KT 4663 10027 HAMILTON
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:29 PM CDT | Special Weather Statement | BIS | Emmons | 46 min |
| May 25, 8:00 PM CDT | Severe Thunderstorm Warning | BIS | Logan | 30 min |
| May 25, 8:21 PM CDT | Special Weather Statement | BIS | Dickey, LaMoure | 39 min |
| May 25, 9:20 PM CDT | Special Weather Statement | BIS | Dickey | 40 min |
| May 25, 9:24 PM CDT | Severe Thunderstorm Warning | BIS | Dickey | 27 min |
| May 26, 1:40 PM CDT | Special Weather Statement | BIS | Dunn, Stark | 50 min |
| May 26, 2:13 PM CDT | Special Weather Statement | BIS | Mercer | 32 min |
| May 26, 2:40 PM CDT | Special Weather Statement | BIS | McLean | 50 min |
| May 26, 3:00 PM CDT | Special Weather Statement | BIS | Dunn | 60 min |
| May 26, 3:30 PM CDT | Special Weather Statement | BIS | McLean, Oliver | 60 min |
| May 26, 4:15 PM CDT | Special Weather Statement | BIS | Williams | 45 min |
| May 26, 4:31 PM CDT | Special Weather Statement | BIS | McKenzie | 44 min |
| May 26, 4:43 PM CDT | Special Weather Statement | BIS | McLean, Sheridan, Ward | 62 min |
| May 26, 5:15 PM CDT | Special Weather Statement | BIS | Mountrail | 45 min |
| May 26, 5:41 PM CDT | Special Weather Statement | BIS | McHenry, Ward | 64 min |
| May 26, 5:45 PM CDT | Special Weather Statement | BIS | Wells | 45 min |
| May 26, 5:57 PM CDT | Special Weather Statement | BIS | Mountrail | 48 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.